Alert archive / Nevada / Flash Flood Watches in 2011
Flash Flood Watch 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Sep 14, 2011, 1:19 PM MST for Mohave County, Arizona; Clark County, Lincoln County, Nye County, Nevada. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2011, 1:19 PM MST (20:19 UTC)
- Expired
- Sep 14, 2011, 8:21 PM MST
- In force
- 7 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
791 WGUS65 KVEF 142019 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 119 PM PDT WED SEP 14 2011 ...FLASH FLOODING IS POSSIBLE IN FAR SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH 10 PM TONIGHT... AZZ001-003-036-NVZ016>022-150130- /O.NEW.KVEF.FF.A.0005.110914T2019Z-110915T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 119 PM PDT WED SEP 14 2011 /119 PM MST WED SEP 14 2011/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM PDT /10 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTHERN NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST ARIZONA...LAKE MEAD NATIONAL RECREATION AREA...NORTHWEST DESERTS AND NORTHWEST PLATEAU. IN SOUTHERN NEVADA...LAKE MEAD NATIONAL RECREATION AREA...LAS VEGAS VALLEY...NORTHEAST CLARK COUNTY...SHEEP RANGE...SOUTHERN CLARK COUNTY...SPRING MOUNTAINS-RED ROCK CANYON AND WESTERN CLARK AND SOUTHERN NYE COUNTY. * UNTIL 10 PM PDT /10 PM MST/ THIS EVENING * SCATTERED THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN WILL CONTINUE TO DEVELOP OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY AS AN AREA OF LOW PRESSURE IS SLOWLY MOVING OVER THE AREA. CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO PRODUCE OVER AN INCH OR RAIN IN A VERY SHORT PERIOD OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL. && $$ JACQUES
2 follow-up statements
751 WGUS65 KVEF 150157 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 657 PM PDT WED SEP 14 2011 ...FLASH FLOODING IS POSSIBLE IN FAR SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH 10 PM TONIGHT... AZZ001-003-036-NVZ016>022-150500- /O.CON.KVEF.FF.A.0005.000000T0000Z-110915T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 657 PM PDT WED SEP 14 2011 /657 PM MST WED SEP 14 2011/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT /10 PM MST/ THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST ARIZONA AND SOUTHERN NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST ARIZONA...LAKE MEAD NATIONAL RECREATION AREA...NORTHWEST DESERTS AND NORTHWEST PLATEAU. IN SOUTHERN NEVADA...LAKE MEAD NATIONAL RECREATION AREA...LAS VEGAS VALLEY...NORTHEAST CLARK COUNTY...SHEEP RANGE...SOUTHERN CLARK COUNTY...SPRING MOUNTAINS-RED ROCK CANYON AND WESTERN CLARK AND SOUTHERN NYE COUNTY. * UNTIL 10 PM PDT /10 PM MST/ THIS EVENING * SCATTERED THUNDERSTORMS WILL SLOWLY DECREASE THROUGH THE EVENING HOURS...HOWEVER CONDITIONS REMAIN FAVORABLE FOR PERIODS OF BRIEF HEAVY RAINFALL FROM THESE STORMS THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL. && $$ JENSEN
765 WGUS65 KVEF 150321 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 821 PM PDT WED SEP 14 2011 AZZ001-003-036-NVZ016>022-150430- /O.CAN.KVEF.FF.A.0005.000000T0000Z-110915T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 821 PM PDT WED SEP 14 2011 /821 PM MST WED SEP 14 2011/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTHERN NEVADA HAS BEEN CANCELLED. THUNDERSTORMS HAVE DECREASED ACROSS THE AREA EARLY THIS EVENING AND ALTHOUGH SCATTERED SHOWERS WILL BE SEEN INTO MIDNIGHT...HEAVY RAINFALL WHICH MAY PRODUCE FLASH FLOODING IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Sep 14, 9:47 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 14, 9:47 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 947 AM PDT WED SEP 14 2011 .SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS NORTHERN ARIZONA TODAY AND THURSDAY LEADING TO A CONTINUED CHANCE OF RAIN SHOWERS AND THUNDERSTORMS...WITH SOME RAIN SHOWERS PERSISTING OVERNIGHT. A DRIER SOUTHWEST FLOW WILL DEVELOP OVER THE REGION GOING INTO THE WEEKEND WITH TEMPERATURES REMAINING A LITTLE BELOW NORMAL. TEMPERATURES WILL WARM BACK ABOVE NORMAL EARLY NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE REGION. && .UPDATE...VEF SOUNDING AND PROJECTED AREA SOUNDINGS SHOW CONSIDERABLE MOISTURE AND INSTABILITY OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. MAIN CONCERN IS THE POTENTIAL FOR HEAVY RAINFALL AND POSSIBLE FLOODING ISSUES ASSOCIATED WITH ANY THUNDERSTORMS THAT OCCUR TODAY. EXPECT THE MAIN THREAT AREA TO BE NORTHERN MOHAVE COUNTY WHERE THERE IS CURRENTLY LITTLE CLOUD COVER AND WHERE THE LOW IS CURRENTLY SITTING. WILL NEED TO LOOK CLOSER AT THE AREA AND MAY UPDATE LATER. && .PREV DISCUSSION... 439 AM PDT WED SEP 14 2011 .SHORT TERM...TODAY THROUGH FRIDAY EVENING...UPPER LOW SETTING JUST SOUTHEAST OF LAS VEGAS EARLY THIS MORNING. REGIONAL RADAR SHOWS AN AREA OF SHOWERS OVER NORTHERN MOHAVE COUNTY...THEN WRAPPING BACK AROUND THE LOW ACROSS LINCOLN...WESTERN CLARK AND SOUTHERN NYE COUNTIES. SINCE MIDNIGHT...SEVERAL CLARK COUNTY ALERT GAGES IN SOUTHEAST LAS VEGAS VALLEY HAVE REPORTED BETWEEN THREE AND FOUR TENTHS ON AN INCH. MOST STATIONS THOUGH HAVE PREDOMINATELY SHOWN AMOUNTS LESS THAN A TWO TENTHS OF INCH. WRAP AROUND MOISTURE WILL CONTINUE ACROSS LINCOLN...CLARK...NYE... MOHAVE AND NORTHEAST SAN BERNARDINO COUNTY THROUGHOUT THE DAY AS THE UPPER LOW VERY SLOWLY MOVES EASTWARD OVER NORTHERN MOHAVE COUNTY BY LATE THIS AFTERNOON. LIGHTNING DETECTION NETWORK HAS NOT SHOWN AN STRIKES SINCE ABOUT 1 AM. DID INCREASE THE POPS AND EMPHASIZED RAIN SHOWERS THIS MORNING BEFORE AIR MASS BECOMES SLIGHTLY MORE UNSTABLE THIS AFTERNOON TO SUPPORT STRONGER CONVECTION. CLOUDS/PRECIPITATION WILL AGAIN KEEP TEMPERATURES WELL BELOW NORMAL TODAY. UPPER LOW WILL FINALLY BEGIN TO ACCELERATE EAST ON THURSDAY AS A STRONGER UPSTREAM TROUGH APPROACHES THE PACIFIC NORTHWEST COAST. MOISTURE WILL REMAIN PLENTIFUL ALONG WITH JUST ENOUGH INSTABILITY ESPECIALLY ACROSS THE EASTERN HALF OF THE AREA FOR A CHANCE OF THUNDERSTORMS MOSTLY AROUND THE HIGHER TERRAIN. ON FRIDAY...TROUGH PROGRESSES INLAND INTO THE GREAT BASIN WITH GFS A TAD DEEPER THAN THE NAM. TROUGH WILL HAVE SOME MOISTURE TO WORK WITH AS DRIER SOUTHWEST FLOW WILL NOT HAVE YET SCOURED MOISTURE OUT OF EASTERN NEVADA AND NORTHWEST ARIZONA. WARMER TEMPERATURES ON THURSDAY AND FRIDAY. .LONG TERM...WE CONTINUE TO FOLLOW A BLEND OF THE OPERATIONAL RUNS OF THE ECMWF AND GFS AND GFS ENSEMBLES FOR THE PERIOD FROM THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. THE LATEST RUNS OF EACH PUSH A MID AND UPPER LEVEL TROUGH AXIS EAST OF THE AREA FOR SATURDAY AND THUS GIVEN THE MODELS SHOW A DRY NORTHWEST FLOW ALOFT OVERHEAD WE KEPT THE FORECAST FREE OF ANY PRECIPITATION. ON SUNDAY A FLAT RIDGE IN THE MID AND UPPER LEVELS BEGINS TO SLIDE EAST INTO THE SW U.S. AND THIS SHOULD RESULT IN ANOTHER DRY DAY WITH FURTHER HEIGHT RISES. TEMPS SHOULD GRADUALLY WARM THIS WEEKEND WITH HIGHS A LITTLE BELOW NORMAL. A SYSTEM MOVING ACROSS THE PAC NW ON SUNDAY IS SHOWN TO DIG DEEPER ON THE ECMWF ON MONDAY AS IT MOVES OVER THE ROCKIES THAN IT DOES ON THE GFS AND ON MOST OF THE GFS ENSEMBLES. THE GEM MODEL WAS SHOWING THIS LAST NIGHT AND HAD A FUNKY SOLUTION WHERE IT EVENTUALLY CLOSED OFF A BIG LOW BUT IT NOW HAS TRENDED TOWARDS THE ECMWF IN SHOWING AN OPEN WAVE SWIPING NORTHEAST NEVADA LATE MONDAY. FOR US...THE ONLY IMPACT A DEEPER TROUGH WOULD HAVE WOULD BE A LITTLE WIND AND A SLOWER WARMING TREND ON MONDAY BUT ANY WAY YOU LOOK AT THINGS IT STAYS DRY. AFTERWARDS ALL THE MODELS AGREE ON A RIDGE IN THE MID AND UPPER LEVELS BUILDING INTO CALIFORNIA AND NEVADA BY THE MIDDLE PORTION OF NEXT WEEK. THIS WILL KEEP THINGS DRY AND RELATIVELY SUNNY AND WITH 500 MB HEIGHTS PROGGED TO BE 587-590 DM...ALLOW HIGH TEMPS TO SOAR ABOVE NORMAL. WE MAY GET ANOTHER SHOT AT TRIPLE DIGITS IN LAS VEGAS BY NEXT THURSDAY OR FRIDAY BUT FOR NOW I HAVE OPTED TO KEEP TEMPS JUST BELOW THAT. && .AVIATION...FOR MCCARRAN...WITH THE UPPER LOW STILL AROUND TODAY SHRA AND TSRA WILL BE POSSIBLE AT TIMES THROUGH THIS EVENING IN AND AROUND THE LAS VEGAS VALLEY AND IN THE APPROACH CORRIDORS. TIMING ON ACTIVITY IS UNCERTAIN AND THUS WILL KEEP THE TAF BROADBRUSHED WITH VCTY ACTIVITY FOR NOW AND REFINE TIMING WITH AMENDMENTS AND SUBSEQUENT TAF PACKAGES. CONFIDENCE WILL BE HIGHEST IN ACTIVITY IN THE EARLIEST PART OF THE TAF WITH REDUCED CONFIDENCE FOR LATER PERIODS. MAINLY BKN CIGS AOA 8K-14K FEET WITH BASES LOWERING TO AROUND 6K FEET NEAR SHRA/TSRA. GUSTY AND ERRATIC WINDS WILL ALSO BE A HAZARD IN AND NEAR SHRA/TSRA. OTHERWISE WINDS WILL TREND TOWARDS TYPICAL DIURNAL SHIFTS THROUGH TONIGHT AT SPEEDS OF 10 KTS OR LESS. SHRA/TSRA SHOULD DIMINISH IN COVERAGE AFTER 04Z THURSDAY WITH SCT-BKN CLOUDS AOA 10K FEET. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA/TSRA THROUGH THIS EVENING ESPECIALLY ACROSS MOHAVE...CLARK...LINCOLN...SOUTHERN NYE...SOUTHEAST INYO AND EASTERN SAN BERNARDINO COUNTIES. SHRA/TSRA ACTIVITY SHOULD DIMINISH AROUND 04Z THURSDAY. THE MAIN THREATS IN AND NEAR SHRA/TSRA WILL BE GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY. OTHERWISE EXPECT WINDS TO FAVOR TYPICAL DIURNAL DIRECTIONS AND SPEEDS. BKN-OVC AOA 8K-14K FEET THROUGH THIS EVENING WITH SCT-BKN CLOUDS AOA 10K FEET TONIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JACQUES/PIERCE/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 14, 4:56 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 456 AM PDT WED SEP 14 2011 AZZ001>003-036-CAZ522-524>527-NVZ015>022-150700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 456 AM PDT WED SEP 14 2011 /456 AM MST WED SEP 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS CIRCULATING AROUND AN AREA OF LOW PRESSURE OVER NORTHWEST ARIZONA WITH GIVE WAY TO ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. BRIEF BURSTS OF HEAVY RAIN COULD LEAD TO PONDING OF WATER IN LOW LYING AREAS AND ON ROADWAYS...WITH SOME FLOWING WATER IN NORMALLY DRY WASHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MOSTLY ACROSS EAST CENTRAL NEVADA AND NORTHWEST ARIZONA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>521-523-NVZ014-150700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- WESTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY- 456 AM PDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES ACROSS NORTHWEST ARIZONA. BRIEF BURSTS OF MODERATE RAIN COULD LEAD TO PONDING OF WATER IN LOW LYING AREAS AND ON ROADWAYS...WITH SOME FLOWING WATER IN NORMALLY DRY WASHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL REMAIN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN INYO AND ESMERALDA COUNTIES THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PIERCE
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:27 PM MST | Areal Flood Advisory | VEF | Clark | 111 min |
| Sep 14, 1:52 PM MST | Flash Flood Warning | VEF | Clark | 92 min |
| Sep 14, 3:13 PM MST | Areal Flood Advisory | VEF | Clark | 2 hr |
| Sep 14, 4:02 PM MST | Areal Flood Advisory | VEF | Lincoln | 118 min |
| Sep 14, 4:35 PM MST | Flash Flood Warning | VEF | Clark | 55 min |
Nearby
Flash Flood Watches in Nevada, 2011Flash Flood Watches in Arizona, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.